Oklahoma, 2020

High Wind in Oklahoma, March 19, 2020

March 19, 2020 · NWS AMA · 11 events in 3 counties and zones

An intense surface low pressure center north of the Texas and Oklahoma Panhandles moved from southeast Colorado into southwest Kansas during the late morning and early afternoon. The associated strong pressure gradient across the Panhandles resulted in numerous reports of high winds across the Oklahoma Panhandle.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

An intense surface low pressure center north of the Texas and Oklahoma Panhandles moved from southeast Colorado into southwest Kansas during the late morning and early afternoon. The associated strong pressure gradient across the Panhandles resulted in numerous reports of high winds across the Oklahoma Panhandle.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Mar 19, 12:05 PM CST, 1 hour earlier.

Area forecast discussion, Mar 19, 12:05 PM CST, 1 hour before
Area Forecast Discussion
National Weather Service Amarillo TX
105 PM CDT Thu Mar 19 2020

.AVIATION...
VFR conditions are expected throughout most of the 18Z TAF
period. Strong SW winds of 25-35 kts with gusts up to 45 kts are
expected through 00Z Friday. Starting from north to south between
23Z today and 03Z Friday, a cold front will shift winds from
southwest to more northwesterly wind north-northwesterly with
winds still sustained around 20-30 kts. Eventually as we go past
12Z Friday, winds will diminish to 10-20 kts sustained. Some MVFR
cigs may develop before sunrise, but confidence was not high
enough to include in the current TAF forecast.

Meccariello

&&

.PREV DISCUSSION... /Issued 610 AM CDT Thu Mar 19 2020/

AVIATION...For the 12z TAFs...
Surface winds gusting above 40 kt at all terminals today will be
main issue.  Southwest direction will shift to northwest this
evening with passage of polar cold front.  VFR conditions
expected next 24 hours.

PREV DISCUSSION... /Issued 345 AM CDT Thu Mar 19 2020/

SHORT TERM...
Overnight showers and thunderstorms brought measurable
precipitation to most of the Texas Panhandle with only a handful
of West Texas Mesonet stations missing out. Current activity over
a large part of the southeast half of the Combined Texas and
Oklahoma Panhandles expected to end before the Thursday daytime
period begins.

Strong shortwave trof expected to drive Pacific cold front across
the forecast area by 10 AM, with dry southwest and west winds
increasing with its passage. A Wind Advisory will be in effect
today across all of the area, with sustained winds of 35 MPH or
higher. The strongest winds are expected along a wide corridor
from near Glenrio to near Beaver. May see winds briefly reach 40
MPH or a few gusts reaching 58 MPH within this area, so a possible
upgrade to a High Wind Warning may be needed. Winds will stay up
well into the evening as a polar cold front moves in from the
northwest.

High temperatures today expected to be a few degrees above
normal, thanks to the downsloping winds. Lows tonight about 5 to
10 degrees below normal, with all but the southeast part of the
forecast area freezing. North and northeast post-frontal winds on
Friday will diminish during the afternoon. Cold air advection
expected to hold max temperatures below 50 over most of the area
on Friday, about 15 to 20 degrees below normal.

Cockrell

LONG TERM...Friday night through Thursday

Southwesterly flow aloft across the Panhandles Friday night and
Saturday and a surface ridge building down from the northeast into
the forecast area will maintain dry conditions. Freezing temps
Friday night with a moderating trend into the weekend. A shortwave
trough over the Great Basin region and Four Corners region
Saturday will approach the Panhandles by late in the day and into
Saturday night. Surface low over northeastern New Mexico and
southeastern Colorado with frontal boundary will push south
Sunday through Sunday evening across the Panhandles.

Rain showers are expected late Saturday into Saturday night ahead
of the shortwave trough across mainly the Oklahoma Panhandle and
the northern half of the Texas Panhandle before exiting east out
of the forecast area by 12Z Sunday. An upper ridge will build in
from the west early to mid next week with dry and warmer
conditions expected. Next cold front not expected until late next
week.

Schneider

FIRE WEATHER...
Strong winds today will lead to elevated fire weather conditions
across the western 2/3 of the Oklahoma Panhandle. This area
received no rain during the past 24 hours, with spotty amounts
below 0.15" the day before. Although relative humidity should rise
above 20 percent by 7 PM, will issue Fire Danger Statement to run
through 10 PM, as we expect this to be a wind-driven episode.

Cockrell

&&

.AMA Watches/Warnings/Advisories...
TX...Wind Advisory until 10 PM CDT this evening for the following
     zones: Armstrong...Carson...Collingsworth...Dallam...Deaf
     Smith...Donley...Gray...Hansford...Hartley...Hemphill...
     Hutchinson...Lipscomb...Moore...Ochiltree...Oldham...Palo
     Duro Canyon...Potter...Randall...Roberts...Sherman...
     Wheeler.

OK...Wind Advisory until 10 PM CDT this evening for the following
     zones: Beaver...Cimarron...Texas.

&&

29/24
Hazardous weather outlook, Mar 19, 5:42 AM CST, 7 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
642 AM CDT Thu Mar 19 2020

OKZ001>003-TXZ001>020-317-192115-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
642 AM CDT Thu Mar 19 2020

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Today and Tonight.

Isolated thunderstorms are expected across the northeast one-
third of the Combined Panhandles this morning. No severe
thunderstorms are expected.

Sustained southwest to west winds around 35 to 40 mph with gusts
of 45 to 55 mph or higher is expected today, and a Wind Advisory
has been issued for all of the Texas and Oklahoma Panhandles today
through this evening.

Elevated fire weather conditions are expected across the western
and central Oklahoma Panhandle as sufficient rain did not occur in
those areas recently. Also, minimum relative humidity values near
or just below 20 percent are expected across the western and
central Oklahoma Panhandle along with southwest to west 20 foot
winds of 25 to 35 mph or higher with higher gusts. The winds are
forecast to shift to the northwest and north late this afternoon
into this evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low at this
time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

Area fire managers and emergency officials should be alert for
elevated fire weather conditions today through this evening over
the western and central Oklahoma Panhandle.

03

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 high wind. Local standard time, as filed.

High Wind, Cimarron

When
March 19, 1:05 PM CST to 5:40 PM CST
Where
Cimarron forecast zone
Measured
40 kt (46 mph) measured sustained
Reported by
Mesonet
Coordinates
36.748, -102.518 (the zone’s center; the record gives no point)

Sustained winds of 40 to 46 MPH occurred during this time period at the Oklahoma Mesonet station located 5 miles southeast of Kenton. The highest sustained wind of 46 MPH occurred at 15:40.

High Wind, Beaver

When
March 19, 1:05 PM CST to 5:40 PM CST
Where
Beaver forecast zone
Measured
40 kt (46 mph) measured sustained
Reported by
Mesonet
Coordinates
36.750, -100.477 (the zone’s center; the record gives no point)

Sustained winds of 40 to 46 MPH occurred during this time period at the Oklahoma Mesonet station located 1 mile south-southwest of Beaver. The highest sustained wind of 46 MPH occurred at 15:40.

High Wind, Texas

When
March 19, 1:10 PM CST to 4:10 PM CST
Where
Texas forecast zone
Measured
36 kt (41 mph) measured sustained
Reported by
Mesonet
Coordinates
36.748, -101.490 (the zone’s center; the record gives no point)

Sustained winds of 40 to 42 MPH occurred during this time period at the Oklahoma Mesonet station located 2 miles east of Goodwell. The highest sustained wind of 42 MPH occurred at 15:05.

High Wind, Texas

When
March 19, 1:40 PM CST to 4:05 PM CST
Where
Texas forecast zone
Measured
37 kt (43 mph) measured sustained
Reported by
Mesonet
Coordinates
36.748, -101.490 (the zone’s center; the record gives no point)

Sustained winds of 40 to 43 MPH occurred during this time period at the Oklahoma Mesonet station located 1 mile west of Hooker. The highest sustained wind of 43 MPH occurred at 16:05.

High Wind, Beaver

When
March 19, 3:15 PM CST
Where
Beaver forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
36.750, -100.477 (the zone’s center; the record gives no point)

This gust was measured at the Oklahoma Mesonet station 1 mile south-southwest of Beaver.

High Wind, Texas

When
March 19, 3:20 PM CST
Where
Texas forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
36.748, -101.490 (the zone’s center; the record gives no point)

This gust was measured at the Oklahoma Mesonet station 2 miles east of Goodwell.

High Wind, Texas

When
March 19, 3:41 PM CST
Where
Texas forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
36.748, -101.490 (the zone’s center; the record gives no point)

This gust was measured at Guymon Municipal Airport, located 2 miles west of Guymon.

High Wind, Texas

When
March 19, 3:50 PM CST
Where
Texas forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
36.748, -101.490 (the zone’s center; the record gives no point)

This gust was measured at the Oklahoma Mesonet station 12 miles northeast of Eva.

High Wind, Texas

When
March 19, 5:35 PM CST to 7:40 PM CST
Where
Texas forecast zone
Measured
39 kt (45 mph) measured sustained
Reported by
Mesonet
Coordinates
36.748, -101.490 (the zone’s center; the record gives no point)

Sustained winds of 40 to 45 MPH occurred during this time period at the Oklahoma Mesonet station located 12 miles northeast of Eva. The highest sustained wind of 45 MPH occurred at 19:15.

High Wind, Texas

When
March 19, 7:10 PM CST to 8:25 PM CST
Where
Texas forecast zone
Measured
42 kt (48 mph) measured sustained
Reported by
Mesonet
Coordinates
36.748, -101.490 (the zone’s center; the record gives no point)

Sustained winds of 40 to 48 MPH occurred during this time period at the Oklahoma Mesonet station located 1 mile west of Hooker. The highest sustained wind of 48 MPH occurred at 20:05.

High Wind, Texas

When
March 19, 8:05 PM CST
Where
Texas forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
36.748, -101.490 (the zone’s center; the record gives no point)

This gust was measured at the Oklahoma Mesonet station 1 mile west of Hooker.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2020Every state in 2020This day in weather historyWarnings in Oklahoma, March 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 876209, 876224, 876218, 876219, 876162, 876166, 876178, 876183, 876216, 876221, 876186.